David Mirabito, a 30-year-old Sydney man, was one of a number
of people who suffered at the hand of PAN Pharmaceuticals.
Preparing for a sailing regatta in January, he found himself
“semi-conscious, incoherent…and really, really sick”. The
skipper, Hans Rijsdijk later found Mirabito semi-comatose.
Before leaving shore, Mirabito had swallowed one Travacalm
motion sickness tablet, which he had taken before with no
Sydney stockbroker Mark Tooher also was a regular user of
the pharmaceutical drug, until last year when he experienced
muscle cramps, and “nightmares while I was awake”. He was
on holiday with his wife Kelly in Europe, when he was forced
of the bus in Italy “Delirious, making mannerisms with my
hands, pushing away these entities that were bombarding my
mind” Unfortunately for Toohey, although told symptoms would
stop after 48 hours, has experienced frightening flashbacks
over the last 6 months.
19 people were hospitalised and 68 others experienced a reaction
to faulty batch. As a result the TGA recalled all products
made by Pan Pharmaceuticals since 1/5/02, and Pan’s license
to manufacture was suspended.
The TGA (Therapeutic Goods Act) is supposed to ensure practices
are in place to prevent any kind of contamination. They failed
in their role as a watchdog, yet are insisting we accept the
TGA as our regulator. Clearly their system leaves a lot to
be desired, and we will pay a pretty penny for this faulty
regime as well – in more ways than one.
What followed was, what can only be called the grandmother
of media sensationalism, a global release on how dangerous
supplements were. It is no coincidence that full-page spreads
were released in New York, the UK, and Australia, within 24
hours of each other, taking a good kick at the Natural Health
If you would like
to contribute an article to this web site, please email this
to the secretary
the NZNMA Contact
News & Events